Hail, Greeley
- When
- May 21, 3:45 PM CST to 3:55 PM CST
- Where
- Greeley County, 1.04 mi E of Scotia
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -98.700
Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured a few fairly isolated severe storms across northeast portions of South Central Nebraska. Large hail was the main story with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Continuing an active few days of strong to severe thunderstorms and localized flooding, this Saturday afternoon and early evening featured a few fairly isolated severe storms across northeast portions of South Central Nebraska. Large hail was the main story with these storms. Although hail to at least quarter size was reported in Greeley and Polk Counties, the storm of the day pounded York County late in the afternoon. Hail of 1 to as much as 3 inches in diameter fell for several minutes in the city of York itself as this supercell storm drifted northeast. Widespread heavy rainfall was not an issue with these rather isolated storms, although a small corridor from the east side of York to near Gresham picked up around 1 inch.
Aloft, the primary instigator for severe storm development was a lobe of mid-level energy swinging across the Central Plains along the southern periphery of a powerful, closed mid-level low pressure system centered over western South Dakota. At the surface, a rather subtle, north-south oriented trough axis pushed into South Central Nebraska during the afternoon, serving as the low-level focus. While the initial development of isolated strong storms took place by mid-afternoon west of Highway 281, the more isolated supercell development that focused across York County developed a short time later well ahead of the initial activity. The mesoscale environment in the York County area during this time featured around 2000 J/kg mixed-layer CAPE, and roughly 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:44 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT SAT MAY 21 2011 .SHORT TERM...TONIGHT THROUGH 12Z MONDAY. PRIMARY FORECAST CONCERN LIES WITH PRECIPITATION CHANCES THIS AFTERNOON/EVENING. THE UPPER LEVEL LOW PRESSURE SYSTEM WHICH APPEARS TO NEVER WANT TO LEAVE THE AREA CONTINUES TO SPIN OVER THE NORTHERN PLAINS...WITH SMALL PIECES OF ENERGY ROTATING THROUGH THE REGION. AT THE SFC...LOW PRESSURE SITS NEAR THE ND/SD/MT BORDER...WITH A FRONTAL BOUNDARY EXTENDING S/SE THROUGH PORTIONS OF CENTRAL/EASTERN NEB AND INTO KS. WHILE MUCH OF THE CWA IS SEEING DPTS IN IN THE LOWER/MID 50S...THERE IS AN AXIS OF SLIGHTLY BETTER MOISTURE /DPTS NEAR 60/ NOSING INTO THE SOUTHEASTERN CORNER OF THE CWA AHEAD OF THAT BOUNDARY. SHOWERS AND THUNDERSTORMS ALREADY POPPING UP WITH THE LIFT...INSTABILITY AND STEEP MID LEVEL LAPSE RATES AVAILABLE...AND THAT THREAT FOR A STRONG/POSSIBLY SEVERE THUNDERSTORM NOT COMPLETELY OUT OF THE REALM OF POSSIBILITY...BUT THE MAIN THREAT REMAINS ACROSS OUR SRN/EASTERN PORTIONS OF THE CWA AS FURTHER WEST CONDITIONS DWINDLE OFF. SO WILL LEAVE HWO AS IS FOR NOW AND SEE HOW THINGS DEVELOP THROUGH THE REST OF THE AFTERNOON. EXPECTING THAT ANY ACTIVITY WHICH DOES DEVELOP WILL MAINLY BE A LATE AFTERNOON/EVENING THING...WITH THE POST-06Z HOURS REMAINING DRY AS THESE DISTURBANCES SHIFT E/NE. LOOKING TOWARD SUNDAY/SUNDAY NIGHT...MODELS IN PRETTY GOOD AGREEMENT SHOWING THE MAIN UPPER LEVEL LOW CONTINUING TO SLOWLY SHIFT EAST ACROSS THE DAKOTAS. DECIDED TO KEEP THE FORECAST DRY...THOUGH A COUPLE OF SOLUTIONS ARE SHOWING SOME PRECIPITATION ASSOCIATED WITH ANOTHER WEAK DISTURBANCE BEING ABLE TO SNEAK FAR ENOUGH TO IMPACT THE FAR NORTHERN FRINGE OF THE CWA. NEEDED TO SEE A BIT MORE SUPPORT FROM OTHER MODELS BEFORE THROWING A POP IN THERE...BUT IT WILL BE SOMETHING TO KEEP AN EYE ON. DIDNT MAKE SIGNIFICANT CHANGES TO THE HIGHS FOR TOMORROW...WITH MID 70S POSSIBLE IN THE NORTH TO LOWER/MID 80S IN THE SOUTH. .LONG TERM...AN ACTIVE PERIOD OF WEATHER IS EXPECTED OVER THE FIRST FEW DAYS OF THE EXTENDED AS AN UPPER LEVEL SHORTWAVE EJECTS OUT OF THE SOUTHERN ROCKIES MONDAY AFTERNOON...EVENTUALLY SPREADING THE CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. WHILE THE MAIN TROUGH IS NOT EXPECTED TO TRANSITION INTO THE PLAINS UNTIL LATE TUESDAY OR EVEN WEDNESDAY...IT LOOKS AS THOUGH AREA WILL EXPERIENCE SEVERAL DAYS OF ACTIVE WEATHER. NAM IS MOST AGGRESSIVE WITH FIRST SHORTWAVE AND THE DEVELOPMENT OF A SURFACE LOW ACROSS KANSAS...AND TRACKING THIS LOW NORTHWARD ACROSS THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. WHILE NEITHER THE EC OR GFS IS NEARLY AS ROBUST WITH A DEVELOPMENT OF A SURFACE LOW ACROSS THE AREA...ALL MODELS ARE INDICATING AMPLE INSTABILITY WILL EXIST ACROSS THE REGION BEGINNING LATE MONDAY NIGHT...AND THEREFORE EXPECT A FAIRLY ACTIVE EVENING MONDAY NIGHT INTO TUESDAY AT THIS TIME...AND CONTINUED MENTION OF POSSIBLE SEVERE WEATHER FOR THIS TIME PERIOD IN THE HWO. AFTER THE INITIAL SHORTWAVE...CONTINUED INSTABILITY WILL LINGER ACROSS THE AREA THROUGH MID WEEK...AHEAD OF THE LONG WAVE TROUGH WHICH IS EXPECTED TO TRANSITION INTO THE PLAINS WEDNESDAY AFTERNOON OR EVENING. BEHIND THIS TROUGH...UPPER LEVEL RIDGING IS EXPECTED TO RESULT IN A WARM AND DRY LATER HALF OF THE WEEK...WITH THE NEXT UPPER LEVEL LOW NOT EXPECTED TO IMPACT THE NORTHERN PLAINS TILL NEAR THE END OF THE FORECAST PERIOD. HOWEVER...MODELS BEGIN TO DIVERGE WITH THIS UPPER LEVEL LOW LATE IN THE WEEK...AND DECIDED TO LEAVE MAINLY SLIGHT CHANCES FOR THUNDERSTORMS ON FRIDAY AT THIS TIME. && .PREV DISCUSSION... /ISSUED 1243 PM CDT SAT MAY 21 2011/ AVIATION...18Z TAF. PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES THIS AFTERNOON AND EARLY EVENING...AS ENERGY ASSOCIATED WITH A LARGE SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM BRINGS ANOTHER CHANCE FOR SHOWERS/THUNDERSTORMS. KEPT MENTION CONFINED TO A TEMPO GROUP AS ACTIVITY LOOKS TO BE SOMEWHAT SCATTERED IN NATURE. OTHER THAN A POSSIBILITY FOR BRIEF MVFR CONDITIONS ACCOMPANYING PRECIPITATION TODAY...CONDITIONS THROUGH THE TAF PERIOD ARE VFR AS ANY CLOUDS ARE EXPECTED TO REMAIN IN THE MID LEVELS. WINDS ARE EXPECTED TO REMAIN GENERALLY S/SW THIS AFTERNOON WITH SFC LOW PRESSURE CENTERED TO THE N/NW OF THE TERMINAL...BUT AS IT SLOWLY SHIFTS EAST...AM EXPECTING WINDS TO GRADUALLY BECOME MORE WESTERLY THROUGH THE END OF THE TAF PERIOD. SPEEDS THIS AFTERNOON THROUGH TONIGHT SHOULD REMAIN IN THE 10 TO 15 MPH RANGE WITH AN OCCASIONAL HIGHER GUSTS...WITH STRONGER WINDS EXPECTED FOR THE LAST FEW HOURS OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT SAT MAY 21 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 222100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 355 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE NICKEL TO QUARTER SIZE HAIL AND THUNDERSTORM WINDS OF 50 TO 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER FAVOR LOCATIONS IN A LINE GENERALLY FROM ORD TO KEARNEY TO ALMA NEBRASKA...AND EASTWARD...AS WELL AS ACROSS PORTIONS OF NORTH CENTRAL KANSAS. DUE TO HEAVY RAINFALL OVER THE PAST FEW DAYS...VARIOUS FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. PLEASE REFER TO THESE FLOOD PRODUCTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA MONDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS NORTH CENTRAL KANSAS MONDAY...WITH THE SEVERE WEATHER POTENTIAL EXPANDING NORTH ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST THURSDAY NIGHT INTO FRIDAY. LOCALIZED RIVER AND LOWLAND FLOODING IS EXPECTED TO PERSIST INTO AT LEAST SUNDAY DUE TO RUNOFF FROM THE RECENT HEAVY RAINFALL. IN ADDITION...RELEASES FROM KINGSLEY DAM IN WESTERN NEBRASKA ARE EXPECTED TO CAUSE RISES ALONG THE PLATTE RIVER...AND THE PLATTE RIVER NEAR COZAD IS BEING MONITORED FOR POTENTIAL FLOODING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SAT MAY 21 2011
NEZ073-074-212130-
KEARNEY NE-PHELPS NE-
348 PM CDT SAT MAY 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS AND NORTHWESTERN
KEARNEY COUNTIES UNTIL 430 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FUNK...OR 5 MILES NORTHEAST OF HOLDREGE...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AXTELL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4066 9924 4066 9922 4061 9895 4041 9913
4035 9936 4035 9937 4051 9943
TIME...MOT...LOC 2048Z 239DEG 28KT 4048 9927SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SAT MAY 21 2011
NEZ040-047-212130-
GREELEY NE-HOWARD NE-
348 PM CDT SAT MAY 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND GREELEY
COUNTIES UNTIL 430 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COTESFIELD...OR 23 MILES SOUTHEAST OF ORD...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WOLBACH...
GREELEY...
SPALDING...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4173 9828 4144 9829 4122 9867 4129 9875
4141 9875 4175 9830
TIME...MOT...LOC 2048Z 224DEG 29KT 4136 9864
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 410 PM CDT SAT MAY 21 2011 NEZ061-073-074-212145- BUFFALO NE-KEARNEY NE-PHELPS NE- 410 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS... NORTHWESTERN KEARNEY AND CENTRAL BUFFALO COUNTIES UNTIL 445 PM CDT... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KEARNEY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEARNEY... RIVERDALE... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 265 AND 275. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4091 9910 4083 9882 4057 9916 4063 9927 TIME...MOT...LOC 2110Z 214DEG 32KT 4067 9914
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 433 PM CDT SAT MAY 21 2011 NEZ039-040-046-047-212215- GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE- 433 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALLEY... NORTHEASTERN SHERMAN...NORTHWESTERN HOWARD AND SOUTHWESTERN GREELEY COUNTIES UNTIL 515 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOUP CITY...OR 26 MILES SOUTH OF ORD... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHERMAN RESERVOIR DAM... ASHTON... COTESFIELD... NORTH LOUP... SCOTIA... GREELEY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4167 9865 4150 9841 4113 9893 4126 9910 TIME...MOT...LOC 2133Z 223DEG 26KT 4126 9894 HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 433 PM CDT SAT MAY 21 2011 KSZ005-212200- PHILLIPS KS- 433 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 500 PM CDT... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILLIPSBURG...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILLIPSBURG... GLADE... KIRWIN... AGRA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3996 9909 3965 9906 3968 9955 3988 9956 TIME...MOT...LOC 2134Z 268DEG 32KT 3976 9939
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 437 PM CDT SAT MAY 21 2011 NEZ073-074-083-084-212215- FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE- 437 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHWESTERN KEARNEY...NORTHEASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM CDT... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 6 MILES SOUTHWEST OF HOLDREGE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HOLDREGE... RAGAN... FUNK... WILCOX... AXTELL... HILDRETH... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4055 9904 4028 9902 4032 9956 4047 9956 TIME...MOT...LOC 2137Z 266DEG 25KT 4039 9943
The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
9 hail. Local standard time, as filed.
Hail up to 3 inches in diameter fell in York for several minutes. The roof of a city elementary school was totaled by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308244, 308245, 308246, 308247, 308248, 308254, 308249, 308251, 308252.